Background: Leukemia is a well-known complication of cancer therapy, but development of acute myeloid leukemia (AML) after renal transplantation is rare. Immunosuppressive therapy for organ transplant recipients is complicated by high rates of malignant disease, one condition being Kaposi’s sarcoma (KS). Case report: A 22-year-old woman developed KS 1 year after renal transplantation, and then developed AML another 4 years later. When KS was diagnosed it was already in extensive stage, and she received ABV combination chemotherapy with doxorubicin plus bleomycin plus vincristine intravenously (i.v.) once daily every 2 weeks. She entered remission but the KS relapsed and 8 cycles of i.v. etoposide monotherapy were given and she re-entered remission. 19 months later, the patient was admitted to hospital with severe malaise, leukocytosis, thrombocytopenia, and anemia. The diagnosis was AML (FABM4). The patient received induction chemotherapy consisting of cytarabine and idarubicin. After completion of this induction therapy she developed neutropenic infection, dyspnea and confusion. Her condition deteriorated rapidly after that, and she died. Conclusion: KS is one of the most common malignancies in renal allograft recipients, whereas AML is a less frequent problem. To our knowledge, this is the first published case of these two different malignancies developing after renal transplantation. The pathogenesis of the AML is discussed.

This content is only available via PDF.
Copyright / Drug Dosage / Disclaimer
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.
You do not currently have access to this content.